Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 74, NWS Rapid City, SD

June 23, 2021Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 23, 2021, 8:30 PM CDT for Tripp County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2021, 8:30 PM CDT (01:30 UTC)
Expired
Jun 23, 2021, 9:01 PM CDT
In force
31 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Tripp County, SD

The radar

The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:40 PM CDTTSTM WND GST 604 Sse Millboro, SD
Jun 23, 8:53 PM CDTTSTM WND GST 57Wewela, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3468 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

489 
WUUS53 KUNR 240130
SVRUNR
SDC123-240230-
/O.NEW.KUNR.SV.W.0074.210624T0130Z-210624T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
830 PM CDT Wed Jun 23 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Tripp County in south central South Dakota...

* Until 930 PM CDT.

* At 830 PM CDT, a severe thunderstorm was located 6 miles south of
  Millboro, or 15 miles northwest of Springview, moving east at 30
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Wewela around 850 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail, damaging winds, continuous cloud to ground lightning are 
occurring with this storm. Move indoors immediately. Lightning is 
one of nature's leading killers. Remember, if you can hear thunder, 
you are close enough to be struck by lightning.

&&

LAT...LON 4300 10007 4311 10006 4312 9954 4300 9953
TIME...MOT...LOC 0130Z 253DEG 26KT 4297 9997 

HAIL...1.50IN
WIND...60MPH
 
$$

Sherburn
1 follow-up statement
984 
WWUS53 KUNR 240201
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
901 PM CDT Wed Jun 23 2021

SDC123-240210-
/O.CAN.KUNR.SV.W.0074.000000T0000Z-210624T0230Z/
Tripp SD-
901 PM CDT Wed Jun 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRIPP COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, gusty winds 
up to 50 mph are still possible as a result of this thunderstorm.

LAT...LON 4300 10007 4311 10006 4312 9954 4300 9953
TIME...MOT...LOC 0159Z 253DEG 26KT 4303 9968 

$$

Sherburn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:17 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 6:17 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Wed Jun 23 2021

.DISCUSSION...(This Evening Through Wednesday)
Issued at 226 PM MDT Wed Jun 23 2021

Current models show the upper ridge stretching from NM up through
ID/MT today. By Thursday, upper flow over the region starts to
become more zonal as a strong upper low over the Pacific coast
helps to flattens the ridge. Several shortwaves are forecast to
move up from the SW through the rest of this week. The first being
today, as a frontal boundary makes its way over the region later
this evening. CAMs are showing shower and thunderstorm development
later this afternoon and evening over Wyoming, pushing through
the forecast area. Weak CAPE values in the 100-300 J/Kg range and
marginal shear should limit severe potential, however for storms
that do develop, winds will be the greater threat. Strong low
level lapse rates and DCAPE values in the 1000-2000 J/Kg bring a
decent chance for severe wind potential.

Temps trend toward near normal following frontal passage this
evening, with highs Thursday in the 80s, and Friday in the low to
mid 70s as the upper trough digs into the rockies. Later Thursday
looks to be the next chance for precipitation over the forecast
area as a shortwave ejects from CA into the midwest. Widespread
showers and storms may develop in WY Thursday afternoon and move
into SD the latter half of the day. Currently the threat for
severe remains low, but might have an isolated cell or two
producing severe winds. Some localized areas may see 1-2 inches of
precip by Friday afternoon. An additional shortwave crosses the
region later this weekend, bringing another chance for isolated
showers and thunderstorms.

Temps begin to climb again over the weekend, with highs reaching
back into the 80s by Sunday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 514 PM MDT Wed Jun 23 2021

Isolated/scattered TS will persist this evening mainly along/south
of a line from KGCC-KPHP, and then move away from the area
overnight. Local MVFR conditions are possible with gusty erratic
winds near any storm. Additional storms will develop Thursday
afternoon with local MVFR conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Dye
AVIATION...Helgeson
Hazardous weather outlook, Jun 23, 6:21 AM CDT, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
521 AM MDT Wed Jun 23 2021

SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
521 AM MDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms may develop this afternoon and evening.
Erratic gusty winds are possible near any thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms are possible on
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ042>044-046-047-049-241300-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
521 AM MDT Wed Jun 23 2021 /621 AM CDT Wed Jun 23 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms may develop this afternoon and
evening. Strong to severe storms, with large hail and damaging
wind gusts, are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms are possible on
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 23, 7:14 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     1 W WRIGHT              43.75N 105.50W
06/23/2021  M56 MPH          CAMPBELL           WY   PUBLIC

&&

WFO UNR
Special weather statement, Jun 23, 7:42 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
642 PM MDT Wed Jun 23 2021

SDZ026-031-072-073-240130-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
642 PM MDT Wed Jun 23 2021

...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES...

At 641 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Black Hawk to 5 miles
north of Wicksville. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Northeastern Rapid City, Rapid Valley, Ellsworth Air Force Base, Box
Elder, Black Hawk, New Underwood, Wasta, Owanka, Wicksville, Caputa
and Rapid City Airport.

This includes Interstate 90 in South Dakota between Mile Markers 52
and 107.

LAT...LON 4400 10317 4399 10270 4403 10216 4419 10252
      4420 10278 4420 10314 4416 10333
TIME...MOT...LOC 0041Z 282DEG 23KT 4412 10326 4417 10259

Sherburn
Local storm report, Jun 23, 7:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     COLOME                  43.26N  99.71W
06/23/2021  E60 MPH          TRIPP              SD   TRAINED SPOTTER

            ESTIMATED UP TO 60MPH

&&

MOSE
Local storm report, Jun 23, 7:52 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     5 WNW NEW UNDERWOOD     44.12N 102.93W
06/23/2021  M56 MPH          PENNINGTON         SD   MESONET

&&

WFO UNR
Special weather statement, Jun 23, 8:00 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
700 PM MDT Wed Jun 23 2021

WYZ054>058-240200-
Weston WY-Northern Campbell WY-Wyoming Black Hills WY-
Western Crook WY-Southern Campbell WY-
700 PM MDT Wed Jun 23 2021

...STRONG THUNDERSTORMS OVER CENTRAL CAMPBELL...NORTHERN WESTON AND
SOUTHWESTERN CROOK COUNTIES...

At 659 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Echeta to 5 miles
southeast of Camplex Event Facility to 21 miles southwest of Upton.
Movement was northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Gillette, Upton, Moorcroft, Pine Haven, Osage, Echeta, Rozet, Camplex
Event Facility, Gillette Airport and Keyhole Reservoir.

This includes Interstate 90 in Wyoming between Mile Markers 105 and
170.

LAT...LON 4456 10601 4458 10541 4443 10481 4397 10421
      4380 10508 4409 10552 4424 10602
TIME...MOT...LOC 0059Z 241DEG 25KT 4435 10595 4422 10535 4394 10499

Sherburn
Special weather statement, Jun 23, 8:09 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
809 PM CDT Wed Jun 23 2021

SDZ049-240200-
Tripp SD-
809 PM CDT Wed Jun 23 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN TRIPP COUNTY...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wewela, or 9 miles northwest of Springview, moving
east at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Millboro and Wewela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10016 4311 10009 4312 9954 4309 9953
      4299 9954
TIME...MOT...LOC 0109Z 279DEG 8KT 4291 9988

Sherburn

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:42 PM CDTSpecial Weather StatementUNRPennington48 min
Jun 23, 9:24 PM CDTSpecial Weather StatementUNRLawrence51 min
Jun 23, 11:21 PM CDTSpecial Weather StatementUNRButte, Lawrence39 min
Jun 23, 11:59 PM CDTSpecial Weather StatementUNRButte, Harding, Meade, Pennington61 min
Jun 24, 2:42 PM CDTSpecial Weather StatementUNRLawrence48 min
Jun 24, 2:46 PM CDTSpecial Weather StatementUNRPennington44 min
Jun 24, 3:48 PM CDTSpecial Weather StatementUNRLawrence42 min
Jun 24, 6:14 PM CDTSpecial Weather StatementUNRLawrence31 min
Jun 24, 6:30 PM CDTSevere Thunderstorm WarningUNRPennington16 min
Jun 24, 6:49 PM CDTSpecial Weather StatementUNRCuster41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.